Montana, 2012Damaging Wind in Montana, August 21, 2012
August 21, 2012 · NWS MSO · 1 event in 1 county or zone
A strong Pacific weather system with good jet support moved into western Montana and produced some strong thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific weather system with good jet support moved into western Montana and produced some strong thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 21, 1:54 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 21, 1:54 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
254 PM MDT Tue Aug 21 2012
.DISCUSSION...
A surface based cold front is expected to sweep across the Northern
Rockies during this afternoon and evening. Showers and thunderstorms
will develop ahead and along the front, producing some substantial
rainfall amounts beneath storm cores. Areas north of Missoula will
be most likely to receive measurable precipitation, while areas
south of Missoula will experience a mixture of dry and wet
thunderstorms. The dry thunderstorms across southwest Montana,
combined with relatively localized strong thunderstorm outflow
gusts, will be a concern for new fire starts/spread through this
evening. As such, fire weather highlights are in effect for portions
of southwest Montana through this evening. Also, some storms may
produce damaging hail and wind ahead of the cold front.
By Wednesday, conditions will become cooler and drier, with high
pressure developing over the Northern Rockies.
Thursday night a cold front will move through the area keeping
winds up overnight. Most of the area will be dry and breezy,
especially southwest Montana. Northwest Montana and Glacier
National Park will see precipitation, mostly rain, but snow is
possible above 7000 feet. Friday will be much cooler in the park
with highs in the low 50s and 40s in the higher terrain. Saturday
morning will be the first cold night with some remote locations
reaching freezing.
Friday through the beginning of next week a ridge sets up and sets
up a warming trend. This will also strengthen valley inversions,
which is conducive for trapping pollutants and smoke from
wildfires.
Models are indicating another system for mid-week next week. So
far most of the moisture with this system is north of the area,
but this far out predictability is low. Overall, the region will
remain in an unstable pattern with systems every few days.
&&
.AVIATION...Showers and thunderstorms will impact all Northern
Rockies air terminals at some point through 22/0600Z, with brief
gusty winds and reduced ceilings possible. Also, terrain
obscurations will be present at times. After 22/0600Z, flying
conditions will dramatically improve, with cloud bases rising
above terrain features.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until Midnight MDT tonight Kootenai/Cabinet
Region.
RED FLAG WARNING until Midnight MDT tonight Bitterroot/Sapphire
Mountains...Butte/Blackfoot Region.
ID...RED FLAG WARNING until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Northern Clearwater Mountains.
RED FLAG WARNING until 1 AM MDT /Midnight PDT/ Wednesday Eastern
Lemhi County...Southern Clearwater Mountains...Western
Lemhi County.
&&
Zumpfe/Leach
Aviation...ZumpfeHazardous weather outlook, Aug 21, 3:06 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
406 AM MDT TUE AUG 21 2012
IDZ005-007-MTZ001>004-220315-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
406 AM MDT TUE AUG 21 2012 /306 AM PDT TUE AUG 21 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS THROUGHOUT NORTH-
CENTRAL IDAHO AND WEST-CENTRAL AND NORTHWEST MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE
OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN
THE STEEP...LESS VEGETATED TERRAIN.
PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MAINLY DRY COLD FRONT WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT AND FRIDAY...INCREASING WINDS OVER THE
REGION. THIS MAY INCREASE FIRE DANGER AS SOME HIGH BASED MAINLY
DRY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ006-008>010-MTZ005>007-043-220315-
SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
406 AM MDT TUE AUG 21 2012 /306 AM PDT TUE AUG 21 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTH-
CENTRAL IDAHO AND WEST CENTRAL AND SOUTHWEST MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.
PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MAINLY DRY COLD FRONT WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT AND FRIDAY...INCREASING WINDS OVER THE
REGION. THIS MAY INCREASE FIRE DANGER AS ANY HOLD OVER FIRES MAY
ERUPT WITH THE WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 2:08 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT TUE AUG 21 2012
MTZ007-212145-
BUTTE/BLACKFOOT REGION-
308 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STORM
5 MILES SOUTH OF BUTTE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED THROUGH 400 PM MDT.
LOCATIONS NEAR THE PATH OF INCLUDE....BUTTE...WALKERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4597 11276 4605 11260 4578 11255 4592 11290
TIME...MOT...LOC 2107Z 216DEG 22KT 4596 11252
ZUMPFE
Special weather statement, Aug 21, 2:45 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT TUE AUG 21 2012
MTZ006-007-212230-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
345 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHERN
POWELL COUNTIES UNTIL 430 PM MDT...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF PHILIPSBURG...OR 16 MILES SOUTH
OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...HALL...NEW
CHICAGO...JENS...GOLDCREEK...BROCK CREEK...HELMVILLE AND FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4674 11254 4633 11319 4652 11347 4696 11291
4688 11278 4684 11278 4684 11270
TIME...MOT...LOC 2145Z 224DEG 47KT 4652 11317
ZUMPFESpecial weather statement, Aug 21, 2:56 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE AUG 21 2012
MTZ004>006-043-212245-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
356 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 445
PM MDT...
AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF LOLO...OR 17 MILES WEST OF
MISSOULA...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...EVARO...WEST RIVERSIDE BURN AREA...BONNER AND TURAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4714 11395 4698 11377 4667 11389 4666 11426
4686 11444
TIME...MOT...LOC 2156Z 235DEG 29KT 4684 11425
ZUMPFESpecial weather statement, Aug 21, 3:59 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT TUE AUG 21 2012
IDZ009-010-212345-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
459 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 545
PM MDT...
AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NORTH FORK...OR 15 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK AND
GIBBONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4542 11431 4567 11392 4565 11389 4563 11388
4560 11378 4553 11382 4552 11376 4548 11375
4545 11377 4537 11372 4525 11406
TIME...MOT...LOC 2259Z 220DEG 33KT 4537 11407
ZUMPFEThunderstorm Wind, Missoula
- When
- August 21, 4:50 PM MST to 4:59 PM MST
- Where
- Missoula County, 6 mi NW of Missoula
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.941, -114.090
A thunderstorm wind gust of 58 mph was recorded by the Point six RAWS, at an elevation of 7929 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 20121 death · $5.3 million · 50 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, August 21, 2012$60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Florida, August 21, 2012$28,000 · 68 kt wind · 15 events
- Flash Flooding and Flooding in Arizona, August 21 to 22, 2012$37,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2012$30,000 · 60 kt wind · 2 events
- Flooding and Damaging Winds in Florida, August 21, 2012$3,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20126 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 201259 kt wind · 5 events
- Hail in Ohio, August 21, 20120.75 in hail · 2 events
- Flooding in California, August 21 to 22, 20122 events
- Flash Flooding in New Mexico, August 21, 20122 events
- Drought in Texas, August 21 to 31, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410635.